Alert archive / Connecticut / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS New York, NY

March 26, 2002Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Mar 26, 2002, 10:51 PM EST for Naugatuck Valley Planning Region, Connecticut. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2002, 10:51 PM EST (03:51 UTC)
Expired
Mar 26, 2002, 11:15 PM EST
In force
24 min
Issued by
NWS New York, NY
Area
Whole counties

County Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 75 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
375 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 270351
SVROKX
CTC009-270415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1051 PM EST TUE MAR 26 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT

* UNTIL 1115 PM EST.

* AT 1054 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE SEVERE THUNDERSTORM NEAR NEW HAVEN...MOVING NORTHEAST AT 
  40 MPH.

* THE THUNDERSTORM WILL BE IN THE VICINITY OF...
  NORTH HAVEN AND HAMDEN AROUND 1100 PM.
  WALLINGFORD AND 6 MILES NORTHWEST OF NORTH BRANFORD AROUND 1105 PM.
  9 MILES NORTHWEST OF NORTH MADISON AROUND 1110 PM.
  5 MILES NORTHWEST OF ROCKLAND AND 6 MILES SOUTHEAST OF MERIDEN
  AROUND 1115 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BETHANY...BRANFORD...
CHESHIRE...DERBY AND ORANGE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4127 7321 4114 7304 4135 7259 4162 7281

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 9:15 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 26, 9:15 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
915 PM EST TUE MAR 26 2002

UPDATED ZONES. WRM FNT HAS MADE IT TO LI AND WORKING TWD NYC. WRM
FNT PCPN MOVG TO NE. CD FNT PCPN MOVG INTO AND FORMING OVR NE NJ AND
LWR HUDSON VLY. WL RUN WITH SHOWERS WITH CHC OF TRW PRODUCING STRONG
GUSTY WND AND VERY HEAVY RN. WND GUSTS TO ARND 40 KT WITH TRW ACRS
PA THIS EVNG. WL RE-ISSUE SPS FOR WNDS. CD FNT MOVG ACRS CENTRL PA.
FOGGY CONDITIONS WL CONT TO IMPROVE SO REMOVE FOGGY FROM FCST.

TEMPS HAS RISEN OR WL RISE DIE TO WRM FNT THEN WL FALL A BIT WITH CD
FNT. SO OPTED TO GO TEMPS IN THE TO CVR THIS.

MARINE...CONT WITH SCA. UPDATED EARLY SINCE WND WEAKEN SOME. WND ARE
PICKING UP IN SLY FLO. MINOR COASTAL FLOODING THREAT...TIDES RAN ABT
1 FT ABV ALG OCEAN SIDE MISSING BENCHMARKS FOR MINOR FLOODING.
HOWEVER...LI GAUGES RUNNING 1 1/2 FT ABV WHICH SHOULD CAUSE SOME
MINOR FLOODING. WL UPDATED CWF A BIT LTR TO FRESHEN UP FCST.

******************200 PM PREVIOUS DISCUSSION***********************

A BUSY EVENING AND OVRNGT APPEARS LKLY AS HVY RAINS AND SOME FAIRLY
STG WNDS...SPLY THOSE ASSCD WITH CONVECTION...BEARS DOWN ON THE
TRI-STATE RGN. FIRST OFF...A WRMFNT LYING THRU THE MID ATLC RGN IS
EXPT TO DRIFT NWD ACRS THE FA AND INTO SRN NEW ENG LT THIS EVENING.
ALTHO WRMFNTS DO NOT LIKE TO PASS THRU THIS RGN AT NGT...BLV
DYNAMICS SMWHT MORE FAVORABLE THAN NML FOR THIS TO OCCUR.

CDFNT FLWS QUICKLY WITH PASSAGE IN METRO AREA 07Z-09Z AND FAR ERN
PORTION OF FA 11Z-13Z. VRY STG LLJ NOTED FOR OVRNGT PD. BLV BULK OF
THESE WNDS WILL STAY ALOFT DUE TO INVERSION...HWR SOME OF THE
STRONGER TSTMS MAY VERY WELL BRING THESE WINDS DOWN TO THE SFC.
TOYED WITH ISSG A WIND ADV BUT CRIT WL MOST LKLY NOT BE MET OUTSIDE
ANY HVY CONVECTION. THEREFORE...BLV THE BEST WAY TO HANDLE THIS
SITUATION IS TO SIMPLY LET LATER CREWS WARN ON WHATEVER INDIVIDUAL
CELLS THEY MAY WHICH TO DO SO. AT ANY RATE WILL ISSUE A SPS TO
HIGHLIGHT THIS POTENTIAL.

RDGG BUILDS IN WAKE OF CDFNT WED THRU THU PROVIDG FA WITH FAIR
SKIES

MARINE...SCA WL CONT ALL AREAS. WL ALSO KEEP MENTION IN THAT MINOR
CSTL FLDG IS A POSSIBILITY ARND TIMES OF HI TIDE.

*******************************************************************

OKX...
NY...NONE.
NJ...NONE.
CT...NONE.
MARINE...SMALL CRAFT ADVISORY...ANZ355-353-350-330-335-338.

In the hours before

Special weather statement, Mar 26, 9:35 PM EST, 1 hour 16 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-271000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 PM EST TUE MAR 26 2002

...HEAVY RAIN AND GUSTY WINDS...

A STRONG COLD FRONT WILL SWEEP ACROSS THE LOCAL AREA OVERNIGHT
PRODUCING SHOWERS WITH HEAVY RAINS. THUNDERSTORMS ARE ALSO POSSIBLE
AND THEY MAY PRODUCE WINDS GUSTS TO AROUND 45 MPH ALONG WITH VERY
HEAVY DOWNPOURS. ALTHOUGH PROBABLY NOT STRONG ENOUGH TO CAUSE
DAMAGE...SUCH WINDS COULD BRING DOWN SOME TREE LIMBS OR LARGE
BRANCHES. IN ADDITION...UNSTABLE STRUCTURES SUCH AS SCAFFOLDS
SHOULD BE SECURED AS MUCH AS POSSIBLE TO PREVENT DAMAGE OR COLLAPSE.

THE COLD FRONT WILL MOVE OUT TO SEA EARLY WEDNESDAY MORNING...ENDING
THE THREAT OF RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 11:09 PM ESTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region21 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.